Is there any connection between Arimidex and hearing loss?

My mother was recently diagnosed with breast cancer. She is 82 years old, and had a lumpectomy in August, 2012. She has been on Arimidex 1 mg daily since mid-August - a little over 7 months now. She had a sudden drop in hearing in one of her ears (80% hearing loss, when checked), besides increased joint pain, anxiety, etc, which are better known side-effects of the medicine. Her ENT specialist said the hearing loss was due to Arimidex, and reversible once medication ceased. Her oncologist says there's no connection of hearing loss to Arimidex. I was wondering if anyone here knew anything more about this. Thanks.

Last edited by

2 Replies

oldestnewest
  • Though hearing loss is not mentioned as one of the side effects of Arimidex, you will find scattered data and reports on the net about people on Arimidex suffering from hearing loss. It may be the cause in some and it may be not, in others. If your mother did not have hearing problems; she is on Arimidex now and has suddenly developed hearing loss, I would definitely keep Arimidex on mind. I would probably stop it for a few months and review; and then consider re starting again.

    One of my patients on Arimidex, a 45 years old lady, developed visual disturbances. On evaluation by an Ophthalmologist, she had tiny retinal hemorrhages. She was otherwise fine, and after exhaustive investigations, no cause could be found. She needed LASER treatment for the same. We realized, after excluding everything, that Arimidex may be the cause, so we stopped it, and now her vision is stable; in the sense, there is no further deterioration.

    So you see, occasionally, it's difficult to know what could be causing such things Best way is to stop the drug for a few months and the problem may reverse or stabilize.

  • Thank you much, Dr. Shah. This is good to know.

You may also like...